Journal article

Severe and disabling constipation: An adverse effect of pregabalin

Jordan T Kamel, Wendyl J D'Souza, Mark J Cook

EPILEPSIA | WILEY | Published : 2010

Abstract

The incidence of constipation as an adverse effect of pregabalin has previously been reported as low, with all cases described as either mild or moderate. From the experience of a tertiary referral epilepsy hospital center, we report several cases of severe and disabling constipation after initiating pregabalin, and resolving only on drug withdrawal. Of 80 consecutive patients, six (7.5%) developed significant constipation within 1-2 weeks of commencing pregabalin. Constipation was the most frequent adverse effect that required pregabalin to be withdrawn (6.3% of patients). The severity of symptoms was dose dependent. Pregabalin can cause marked constipation in some patients, and can lead to..

View full abstract